Virginia, 2024

Damaging Wind in Virginia, July 25, 2024

July 25, 2024 · NWS LWX · 1 event in 1 county or zone

An isolated severe thunderstorm produced a localized downburst over the Shenandoah Valley in Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated severe thunderstorm produced a localized downburst over the Shenandoah Valley in Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 25, 9:59 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 25, 9:59 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1059 AM EDT Thu Jul 25 2024

.SYNOPSIS...
A cold front located over the Ohio River Valley will approach
and then move through the forecast area by this evening. In the
wake of the cold front, surface high pressure and dry
conditions return to end the workweek and will persist
throughout the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of mid-morning, radar imagery shows an area of stratiform
rainfall departing out of southern Maryland, while a few
additional showers move into Garrett, Allegany, Mineral, and
Grant Counties. The bulk of the forecast area remains dry in-
between. An expansive mid-level cloud deck remains in place, but
is starting to thin out a bit to the west of the Blue Ridge.

At the surface, a cold front is situated just off to our
northwest across southwestern PA and WV. This frontal boundary
will progress southeastward into our area this afternoon. Weak
daytime heating will ensue within the breaks in the mid-level
cloud deck ahead of the front, allowing temperatures to climb
into the low to mid 80s. It remains humid, with dewpoints in the
upper 60s to mid 70s.

On the synoptic scale, mid-upper level troughing will progress
eastward from the Great Lakes toward Upstate New York this
afternoon. This will lead to weak height falls aloft locally.
The combination of surface convergence along the cold front and
a prefrontal trough already in place, along with falling
heights aloft will lead to the development of showers and
thunderstorms later this afternoon. This activity should
primarily be focused of the east of the Blue Ridge, but any
location could see a passing shower or storm. For the
DC/Baltimore metro areas, the greatest chance for storms will be
between roughly 3 and 8 PM.

The environment today will be characterized by very moist
profiles, with weak mid-level lapse rates. Muted surface heating
beneath the mid-level cloud deck will also lead to weaker than
normal low-level lapse rates. Despite these factors, 500-1000
J/kg of MLCAPE is expected to develop by peak heating. DCAPE
values will also be on the lower side with the relatively weak
lapse rates and moist profiles in place. The wind field at low-
levels is relatively weak, but winds increase markedly in the
mid- levels, with over 50 knots of flow evident on the 12z IAD
sounding above 6 km. As a result, we'll have ample deep layer
shear available to storms, with forecast soundings showing 40-60
knots of effective bulk shear. Hodographs are relatively
straight, but have some anticyclonic curvature. With 50 knots
of effective bulk shear present, some storms could develop mid-
level rotation and become supercellular. The straight line
hodographs with the deep layer shear vector paralleling both the
orientation of the pre-frontal trough and the approaching cold
front may eventually lead to some upscale growth into smaller
line segments.

Overall, it's an odd parameter space. CAMs show relatively weak
updrafts, despite the fact that there could be some updraft
rotation. CAPE and DCAPE values, along with low-level lapse
rates aren't that impressive, suggesting that the wind threat
with storms may be relatively low. Weak mid-level lapse rates
and a large percentage of the CAPE occurring below the freezing
level suggests that the threat for hail should be very low
despite the potential for supercells, and the lack of low-level
shear/hodograph curvature suggests that there isn't a tornado
threat. However, there is ample low- level forcing along the
pre-frontal trough and cold front, which should encourage decent
coverage of storms, and enough shear to organize any convection
that occurs. As a result, a few damaging wind gusts can't be
ruled out. The flood threat appears to be relatively low, as
storms should stay fairly progressive. Activity should wind down
through the evening, with the threat for storms coming to an
end as the front clears southern Maryland late this evening.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
In the wake of the aforementioned cold front, high pressure
builds in from the Great Lakes Region. Dry conditions return to
the Mid-Atlantic Friday with mostly to partly sunny skies
expected. The cold front will continue pushing southward toward
the Carolinas throughout the day on Friday. While the majority
of the area is expected to remain dry, an isolated rain shower
cannot be ruled out in the southernmost portions of the forecast
area due to the proximity of the frontal boundary. This portion
of the forecast area will also see denser cloud cover during the
afternoon.

Condtions dry out areawide Friday night and are expected to
remain dry throughout the day on Saturday. Sunny skies can be
expected for most of the area with mostly sunny skies in the
southern portions of area. Temperatures will be seasonable each
day with highs in the 80s for most and overnight lows in the 60s
for most.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Low-mid level ridging will prevail during the first part of next
week leading to a warming trend while keeping things dry. A mid-
level trough over the western Great Lks and Midwest region will
drop southward into the northern Mid-Atlc during the middle
portion of the week and support sfc troughiness and moisture
return into the area. Expect shower and thunderstorm chances to
increase Tue and continue through the rest of the work week.
Temperatures will remain above normal with highs aoa 90F and
lows aoa 70F. Does not look like there will be any frontal
passages next week.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Scattered to numerous showers and thunderstorms are possible
later this afternoon with the highest confidence at KIAD, KDCA,
and KBWI. Outside of convection, conditions will remain VFR,
with light winds out of the west/southwest.

Prevailing VFR conditions are expected as conditions dry out
Friday and Saturday. Winds remain light, blowing 5 to 10 knots
out of the north/northeast both days.

No sig wx expected is expected Sunday or Monday.

&&

.MARINE...
Winds remain light today, blowing 5 to 10 knots out of the
west/southwest. Showers and thunderstorms over the waters this
afternoon may require SMWs for winds greater than 34 knots.
Winds shift to north/northeasterly tonight and are expected to
remain SCA criteria throughout the day on Friday and Saturday.
Winds shift to southeasterly overnight Saturday into Sunday.

SCA conditions possible are possible beginning Sunday night and
continuing through the middle of next week.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies continue to fall with Annapolis hitting action
stage during the next few high tide cycles. Southerly winds
Saturday night and into Sunday will cause tidal anomalies to
rise. Sensitive locations will hit actions stage with no tidal
flooding expected at this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...AVS
NEAR TERM...KJP
SHORT TERM...AVS
LONG TERM...LFR
AVIATION...AVS/LFR/KJP
MARINE...AVS/LFR
TIDES/COASTAL FLOODING...AVS
Hazardous weather outlook, Jul 25, 3:25 AM EST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
425 AM EDT Thu Jul 25 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-261000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
425 AM EDT Thu Jul 25 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Thunderstorms over the waters may produce strong wind gusts and
require Special Marine Warnings.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-261000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
425 AM EDT Thu Jul 25 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-261000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
425 AM EDT Thu Jul 25 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 93 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
July 25, 11:26 AM EST
Where
Shenandoah County, 0.84 mi WSW of Olonzaville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.924, -78.564

Trees blew down in the 800 block of Sherman Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187277.